Alert archive / Montana / Wind Chill Advisories in 2012

Wind Chill Advisory 9, NWS Glasgow, MT

December 26, 2012Valley County, Montana

NWS Glasgow, MT issued this wind chill advisory at Dec 26, 2012, 10:54 AM MST for Valley County, Montana. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2012, 10:54 AM MST (17:54 UTC)
Expired
Dec 27, 2012, 3:17 AM MST
In force
16 hr
Issued by
NWS Glasgow, MT

County Valley County, MT

The radar

The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 5.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 9:17 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 26, 9:17 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
917 AM MST WED DEC 26 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
WARM AIR ADVECTION PATTERN IN PLACES FOR TODAY. PATCHY FOG THAT IS
IN PLACE ACROSS THE NORTHEAST HALF OF THE CWA WILL PROBABLY STICK
AROUND INTO THE AFTERNOON AS SOME PLACES ARE SEEING VISIBILITIES
CONTINUE TO FALL THIS MORNING (IN W ND TOO).

TEMPS ARE STARTING OUT COLD IN PLENTYWOOD AREA AND DON/T SEE MUCH TO
BRING THEM UP...SO COOLED TEMPS ESPECIALLY HERE. INCREASES POPS
SLIGHTLY IN THE SW. JAMBA

PREVIOUS DISCUSSION...
VERY COLD TEMPERATURES ACROSS THE REGION THIS MORNING...AND
ALTHOUGH WINDS ARE GENERALLY LIGHT ENOUGH OF THE MILK VALLEY
ENHANCEMENT OCCURRING TO KEEP WIND CHILLS NEAR CRITICAL VALUES.
THUS WILL CONTINUE THE WIND CHILL ADVISORY FOR THIS MORNING.

OTHERWISE...PRESSURE FALLS TODAY AS NEXT WINTER STORM SYSTEM
DEVELOPS OVER THE WESTERN STATES. UPPER TROF DIGGING ALONG THE
WEST COAST THIS MORNING EXPECTED TO PUSH THROUGH THE GREAT BASIN
TONIGHT AND INTO THE CENTRAL PLAINS BY THURSDAY. SPLIT IN THE FLOW
ACROSS MONTANA WILL RESULT IN FAIRLY SHALLOW TROF TO THE NORTH.
THIS WILL THEN LIMIT THE NORTHWARD PUSH OF MOISTURE IN THE
SOUTHERN TROF...KEEPING MOST OF THE SNOW POTENTIAL ACROSS SOUTHERN
MONTANA AND POINTS SOUTH.

SOME MODERATION OF TEMPERATURES EXPECTED ON FRIDAY AS TROF MOVES
EAST AND RIDGE REBOUNDS ACROSS THE WEST. CHINOOK DEVELOPS ALONG
THE FRONT RANGE IN ALBERTA AND SPREADS SOUTH INTO MONTANA. SOME
SHALLOWING OF THE ARCTIC INVERSION IS EXPECTED ALTHOUGH COLD AIR
WILL LIKELY LINGER IN THE NORTHERN RIVER VALLEYS. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THE EXTENDED BEGINS WITH AN UPPER RIDGE PASSING OVER THE REGION
FRIDAY NIGHT INTO SATURDAY. THERE WILL BE CONSIDERABLE RECOVERY
IN THE 850MB TEMPERATURE PATTERN BY SATURDAY WITH THE 00Z ECMWF
ADVERTISING A RANGE OF -3 TO -7 DEGREES CELSIUS AT THIS LEVEL BY
SATURDAY MORNING. THIS WILL RESULT IN A LITTLE RELIEF FROM THE
FRIGID AIR MASS EXPERIENCED THIS WEEK.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...THE RIDGE IS QUICKLY PUSHED
OUT OF THE FORECAST AREA AS THE UPPER BRANCH OF A SPLIT TROUGH
TRANSLATES EASTWARD. THE SOUTHERN BRANCH CLOSES OFF ACROSS THE
SOUTHWESTERN U.S. MEANWHILE...NORTHEAST MONTANA WILL DEAL WITH A
SLIGHT CHANCE OF SOME LIGHT SNOWFALL SUNDAY WHEN THE BEST PVA
MOVES OVER THE REGION. ALTHOUGH MODELS SHOW SOME DYNAMICAL
FORCING...MOISTURE WILL BE LIMITED SO NOT LOOKING AT MUCH IN THE
WAY OF ACCUMULATIONS.

MONDAY ONWARD...MODELS CONTINUE TO BE IN AGREEMENT THAT RIDGING
BUILDING ACROSS THE WESTERN U.S. WILL CONTINUE TO PUSH EASTWARD
AND BUILD OVER THE CWA EARLY NEXT WEEK. THEREFORE HAVE KEPT A
SLIGHT MODIFYING TREND IN TEMPERATURES DURING THIS PERIOD. MANY
LOCATIONS WILL FINALLY SEE LOW TEMPERATURES ABOVE ZERO AND SOME OF
THE SOUTHWESTERN LOCATIONS IN PHILLIPS AND PETROLEUM COUNTIES MAY
HAVE THEIR HIGH TEMPERATURES MAKE A RUN AT FREEZING ON MONDAY OR
TUESDAY. NORTHEAST MONTANA WILL PUT UP THE MOST RESISTANCE TO THE
WARMING TREND DUE TO HIGHER CONCENTRATIONS OF SNOW COVER AND ALSO
DUE TO SOME OF THE COLDER AIR REMAINING TRAPPED IN THE VALLEYS.
HOWEVER...EVEN THESE LOCATIONS SHOULD CRACK THE 20S BY TUESDAY.
THE ECMWF AND GFS BRING ANOTHER SHORTWAVE RIDING AROUND THE
PERIPHERY OF THE RIDGE INTO THE VICINITY TUESDAY INTO WEDNESDAY OF
NEXT WEEK...HOWEVER...THERE ARE DIFFERENCES IN THE TRACK AND
TIMING OF THIS FEATURE SO HAVE LEFT THE GRIDS DRY DURING THIS
PERIOD FOR NOW. MALIAWCO

&&

.AVIATION...
LIFR AND IFR STRATUS WITH BR WILL CONTINUE THROUGH THE MORNING AND
POSSIBLY INTO THE AFTERNOON. SIMILAR CEILING ARE AGAIN POSSIBLE
TONIGHT. GENERALLY LIGHT SOUTHEASTERLY WINDS ARE EXPECTED...WITH
HIGHER WINDS OF AROUND 10KTS IN THE FAVORED WIND AREAS. SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 11 AM MST THIS MORNING FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...WESTERN
ROOSEVELT...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN
VALLEY.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 26, 3:50 AM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
350 AM MST WED DEC 26 2012

MTZ018-019-021>027-062-271100-
DANIELS-SHERIDAN-PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-
PRAIRIE-WIBAUX-EASTERN ROOSEVELT-
350 AM MST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES ARE EXPECTED TO PERSIST ACROSS THE REGION
THROUGH THURSDAY MORNING. DAYTIME TEMPERATURES WILL ONLY REACH
INTO THE SINGLE DIGITS ABOVE ZERO TODAY THEN FALL BELOW ZERO AGAIN
TONIGHT. AT THESE TEMPERATURES EVEN LIGHT WINDS CAN PRODUCE WIND
CHILLS OF 10 TO 20 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-020-059>061-271100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-
350 AM MST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES AND EAST WINDS AROUND 10 MPH WILL PERSIST
THROUGH THE MORNING HOURS. THIS COMBINATION WILL RESULT IN WIND
CHILL VALUES OF 20 TO 30 BELOW AND A WIND CHILL ADVISORY IS IN
EFFECT.

THE COLD WEATHER WILL CONTINUE THROUGH THURSDAY MORNING WITH
TEMPERATURES DROPPING BACK BELOW ZERO TONIGHT. A LIGHT EASTERLY
BREEZE COULD RESULT IN WIND CHILL VALUES AGAIN APPROACHING 20 BELOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 10:43 AM MSTWind Chill WarningGGWValley11 min

Nearby

Wind Chill Advisories in Montana, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.